About CRT-D Shock Therapy

 

While you won’t feel any noticeable sensations when your CRT-D device is monitoring your heart, shock therapy for an arrhythmia may be very noticeable. The sensations from shock therapy will only last for a moment, but it’s important to know what to expect in advance.

 

Preparing for Shock Therapy

Before you experience symptoms or receive a shock, talk to your healthcare team about a plan for contacting your doctor and, if necessary, emergency personnel. It’s also a good idea to consider the following suggestions:

  • If possible, have someone who is prepared to perform cardiopulmonary resuscitation (CPR) should you need it and stay with you through the event.
  • Make sure a friend or family member knows to call 911 if you remain unconscious.
  • If you are conscious but don’t feel well after a shock, have someone call your doctor.
  • If you feel fine after a shock and no more symptoms appear, it may not be necessary to seek medical help immediately. However, follow your doctor’s instructions for when to call his or her office.
  • It’s possible that you could feel symptoms of an arrhythmia but not receive therapy. This depends on the programmed settings of your device. For example, an arrhythmia may cause symptoms, but it may not be fast enough for your device to deliver therapy. In any case, if your symptoms are severe or continue for more than a minute or so, you should seek immediate medical attention.

 

How CRT-D Shock Therapy Feels

CRT-D patients report a wide range of experiences as a result of receiving a shock—from a mild thump to a kick in the chest. While the shock may be painful, it will be over in an instant. And while the sensation may be uncomfortable, it means your device is monitoring and responding to dangerous heart rhythm irregularities. The sensation you feel may vary based on the therapy your device delivers:

Defibrillation

If your arrhythmia is very irregular and fast, your device can deliver a high-energy shock to stop the arrhythmia and return your heart to its normal rhythm. Many patients faint or become unconscious shortly after a very fast ventricular tachycardia (VT) or ventricular fibrillation (VF) rhythm begins. As a result, many patients do not feel these high-energy shocks. Some say the sudden but brief sensation feels like a kick in the chest. This sensation will only last for a moment. While many find the shock reassuring, other patients may be upset for a short time after the shock is delivered.

 

Resources and Support

 

We're Here to Help

Our patient services team is happy to help answer all your questions about living with your device.

Phone: 866.484.3268
Hours: M-F 8:00 a.m. - 5:00 p.m. Central

Email Us

Top